Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 78, NWS Mobile, AL

March 19, 2003Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 19, 2003, 10:00 PM CST for Okaloosa County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 10:00 PM CST (04:00 UTC)
Expired
Mar 19, 2003, 10:45 PM CST
In force
45 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Okaloosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:25 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 200400
SVRMOB
FLC091-200445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
959 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 1045 PM CST

* AT 959 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MARY ESTHER...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARY ESTHER BY 1015 PM CST
  FORT WALTON BEACH AND SHALIMAR BY 1020 PM CST
  LAKE LORRAINE AND EGLIN AFB BY 1025 PM CST
  VALPARAISO BY 1030 PM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3030 8689 3014 8672 3048 8632 3069 8644

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 9:15 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 19, 9:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
915 PM CST WED MAR 19 2003

JUST GOT OFF THE HORN WITH SPC...WILL SOON HAVE A TORNADO WATCH THAT
COVERS OUR EASTERN FCST AREA...EXTENDING EASTWARD FROM THERE.
SHOULD BE IN EFFECT UNTIL AROUND 03Z.  DURING PAST FEW HOURS A LINE
OF CONVECTION HAS DEVELOPED OVER GULF ...EXTENDING UP INTO WESTERN
FLORIDA PANHANDLE.  THIS DEVELOPMENT IS ALONG A DRYLINE (FRONTAL)
BOUNDARY THAT IS SLOWLY MOVING EAST ACROSS THE REGION.  INDIVIDUAL
STORMS ARE EXPECTED TO CONTINUE MOVING NORTHEAST ALONG THE BOUNDARY
FOR THE NEXT COUPLE OF HOURS.  VORTICITY MAX CURRENTLY NOTED ON
WATER VAPOR IMAGERY MOVING INTO SRN MISSISSIPPI WILL INCREASE LIFT
NEAR THE COASTAL AREAS OF MISSISSIPPI THROUGH NORHTWEST FLORIDA
THROUGH THE EARLY MORNING HOURS. DEWPOINTS EAST OF THE DRYLINE ARE
IN THE UPPER 60S/LOWER 70S...THUS LOW LEVEL INSTABILITIES WILL BE
AIDED BY INCREASING PVA AS VORTMAX APPROACHES.  IN ADDITION...00Z
UPPER AIR DATA SHOWS 500 MB TEMPS ASSOCIATED WITH SHORTWAVE MOVING
INTO THE SOUTHEAST TO BE IN THE -19C TO -21C RANGE.  THUS...AS THE
LINE MOVES ONSHORE...HAIL WILL BE POSSIBLE ALONG WITH ISOLATED WIND
GUSTS. AN ISOLATED BRIEF TORNADO COULD ALSO BE POSSIBLE.

WILL UPDATE ZONES TO HEADLINE WATCH AS SOON AS IT IS ISSUED.  WILL
ALSO ADJUST POPS UPWARD ALONG PANHANDLE COAST AND SOUTHEAST ALABAMA
ZONES.  OTHERWISE NO CHANGES.

12/SHEPHERD

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 19, 5:00 AM CST, 17 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A DRY AIRMASS WILL MOVE INTO THE REGION FROM THE SOUTHWEST TODAY.
NO SEVERE OR OTHERWISE HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

A RATHER LARGE LOW PRESSURE SYSTEM WILL MOVE SLOWLY EASTWARD OUT OF
THE PLAINS STATES OVER THE NEXT 2 DAYS...EVENTUALLY MOVING ACROSS
THE OHIO RIVER VALLEY ON FRIDAY.  AS THE LOW PASSES TO THE NORTH...A
TRAILING...WEAKENING COLD FRONT WILL MOVE ACROSS THE CENTRAL GULF
COAST REGION ON FRIDAY.  MOISTURE WILL INCREASE ACROSS THE DEEP
SOUTH AHEAD OF THIS SYSTEM.  FORECASTERS ARE ANTICIPATING A CHANCE
OF THUNDERSTORMS LATE THURSDAY INTO EARLY FRIDAY...GENERALLY EAST OF
INTERSTATE 65.

AT THIS TIME...THERE APPEARS TO BE A SLIGHT RISK OF SEVERE STORMS
WITH THIS ACTIVITY EAST OF A LINE FROM PENSACOLA...TO ANDALUSIA AND
LUVERNE THURSDAY NIGHT INTO FRIDAY MORNING.

OTHERWISE...NO SEVERE OR OTHERWISE HAZARDOUS WEATHER IS EXPECTED
SATURDAY THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.